Hail, McDonough
- When
- April 10, 1:22 PM CST
- Where
- McDonough County, 2 mi E of Bushnell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.550, -90.462
The time of the event was estimated using radar.
Scattered showers and thunderstorms developed over parts of west central Illinois during the early afternoon, as a cold front moved into the area. The storms strengthened as|they moved eastward across and produced isolated pea to penny size hail in McDonough county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed over parts of west central Illinois during the early afternoon, as a cold front moved into the area. The storms strengthened as|they moved eastward across and produced isolated pea to penny size hail in McDonough county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 10, 11:34 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1234 PM CDT Mon Apr 10 2017 ...18z AVIATION UPDATE... .UPDATE... Issued at 721 AM CDT Mon Apr 10 2017 A fairly significant re-work of the forecast has been done. Convection associated with the first upper level disturbance is rapidly moving east of the area. Thus mainly dry conditions are in store for most of the area through mid-morning. Diurnal heating and the approach of the next upper level disturbance is expected to initiate new convection late this morning. Boundaries left over from the overnight convection combined with differential heating will allow the convection to grow upscale during the afternoon into a loosely organized mcs along and east of the Mississippi. && .SYNOPSIS... Issued at 628 AM CDT Mon Apr 10 2017 09Z surface data had inferred lows in western Wisconsin and near Kansas City. Between the two lows a weak cold front ran across central and northeast Iowa. Dew points ahead of the front were in the 50s. Behind the front, dew points were in the 30s and 40s. && .SHORT TERM...(Today and Tonight) ISSUED AT 322 AM CDT Mon Apr 10 2017 Will keep discussion short this morning with active weather ongoing. The main forecast issues are convective trends/ intensity/coverage in the near term and again this afternoon. Isolated large hail and strong wind gusts will continue during the early morning hours. Steep mid level lapse rates and MU CAPE over 2000 j/kg are supporting strong updrafts with isolated hail around golfball size. High resolution models indicate the convection will push east of the area after 7 am. Late this morning and afternoon, showers and storms are expected to fire along a cold front in eastern Iowa, then progress eastward through early evening. Steep mid level lapse rates and sufficient cape/shear point to more isolated large hail, especially along and east of the Mississippi River. Bufr forecast soundings also indicate steep low level lapse rates for a localized strong wind threat. Any lingering storms will end along the U.S. Highway 20 corridor by late evening. .LONG TERM...(Tuesday through Sunday) ISSUED AT 322 AM CDT Mon Apr 10 2017 The long term period will feature some periods of active weather with mainly above normal high temperatures in the 60s to low 70s. The first window for showers and storms will be Wednesday night into Thursday. Additional rounds of showers and thunderstorms are forecast for Friday into Saturday, and possibly again on Sunday. No significant hydro issues are expected for the rain through Thursday, but there is some potential for widespread heavy rain late this week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1229 PM CDT Mon Apr 10 2017 Scattered showers and storms are expected mostly near to east of the Mississippi River the rest of this afternoon ahead of an approaching cold front. Additional showers and isolated storms are then also possible mid afternoon until sunset over northeast IA ahead of an upper level disturbance. Have either tempo or vcsh mention across the terminals to cover this. Conditions will be vfr to mvfr this afternoon with local ifr in the storms, but expect to see more widespread mvfr cigs settle in tonight in the wake of the cold front on northwest winds. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...08 SHORT TERM...RP Kinney LONG TERM...RP Kinney AVIATION...McClure
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 636 AM CDT Mon Apr 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111145- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 636 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop late this morning and afternoon in eastern Iowa, then spread eastward through early evening. Isolated large hail and wind gusts to 60 mph are possible with the most intense storms. Areas along and east of the Mississippi River are favored for isolated severe storms. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms are possible Wednesday night into Thursday, and again Friday through Saturday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early this evening, mainly along and east of the Mississippi River. RP Kinney
Special Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT MON APR 10 2017
ILC011-155-101715-
Putnam-Bureau-
1155 AM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND SOUTHEASTERN BUREAU
COUNTIES UNTIL 1215 PM CDT...
At 1154 AM CDT, a strong thunderstorm was located near Hennepin,
moving northeast at 50 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, Bureau
Junction, McNabb, Mark, Seatonville, Standard, Spring Valley Airport,
Ottville and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 69 and 73.
Interstate 180 between mile markers 1 and 5.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4112 8932 4114 8933 4115 8933 4115 8934
4128 8943 4141 8917 4140 8916 4117 8916
TIME...MOT...LOC 1654Z 241DEG 45KT 4124 8929
SPECKSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT MON APR 10 2017
IAC031-045-101745-
Cedar-Clinton-
1220 PM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND
SOUTHWESTERN CLINTON COUNTIES UNTIL 1245 PM CDT...
At 1220 PM CDT, a strong thunderstorm was located over Bennett, or
near Tipton, moving northeast at 45 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Lowden, Wheatland, Grand Mound, Calamus, Bennett, Toronto, Bennett
Park, Sherman Park, Walnut Grove Park and Big Rock.
LAT...LON 4183 9065 4177 9080 4177 9090 4173 9090
4167 9106 4171 9112 4194 9088
TIME...MOT...LOC 1720Z 231DEG 38KT 4173 9102
MCCLURESpecial Weather Statement National Weather Service Quad Cities IA/IL 1221 PM CDT MON APR 10 2017 IAC031-139-101730- Cedar-Muscatine- 1221 PM CDT MON APR 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND NORTH CENTRAL MUSCATINE COUNTIES UNTIL 1230 PM CDT... At 1221 PM CDT, a strong thunderstorm was located near Wilton, or 9 miles west of Durant, moving northeast at 45 mph. Half inch hail is possible with this storm. Locations impacted include... Wilton, Atalissa and Moscow. This includes Interstate 80 in Iowa between mile markers 266 and 274. LAT...LON 4153 9115 4158 9122 4169 9110 4165 9093 TIME...MOT...LOC 1721Z 225DEG 37KT 4161 9110 MCCLURE
Special Weather Statement
National Weather Service Quad Cities IA/IL
101 PM CDT MON APR 10 2017
ILC155-101815-
Putnam-
101 PM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM COUNTY UNTIL
115 PM CDT...
At 101 PM CDT, a strong thunderstorm was located over Granville, or
near Hennepin, moving northeast at 50 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Hennepin, Granville, Mark, Standard and Florid.
LAT...LON 4119 8925 4125 8935 4132 8924 4131 8923
4131 8916 4123 8916
TIME...MOT...LOC 1801Z 235DEG 44KT 4125 8928
MCCLURESpecial Weather Statement National Weather Service Quad Cities IA IL 154 PM CDT Mon Apr 10 2017 ILZ001-002-007-009-016>018-026-035-102100- Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Warren-McDonough- Including the cities of Galena, Freeport, Mount Carroll, Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb 154 PM CDT Mon Apr 10 2017 ...A few strong to possibly severe thunderstorms this afternoon... Scattered thunderstorms will continue to develop through 4 pm across northwest and west central Illinois. The storms will be capable of producing hail, brief heavy rain and frequent lightning. A few of the storms could strengthen and become severe with the main threats being large hail and damaging winds. A severe thunderstorm watch has been issued for much of the area until 10 pm cdt. Be sure to stay tuned to NOAA Weather Radio or your local media for the latest updates and possible warnings.
Special Weather Statement
National Weather Service Quad Cities IA/IL
159 PM CDT MON APR 10 2017
ILC109-101930-
McDonough-
159 PM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT MCDONOUGH COUNTY UNTIL 230 PM
CDT...
At 157 PM CDT, a strong thunderstorm was located near Colchester, or
near Macomb, moving east at 40 mph. A second storm was located near
Fandon also moving east.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Macomb, Bushnell, Colchester, Industry, Good Hope, Bardolph,
Tennessee, Sciota, Western Illinois University, Adair, Fandon, New
Philadelphia, Walnut Grove, Pennington Point, Macomb Municipal
Airport, Scottsburg, Spring Lake, McDonough County 4-H Grounds and
Argyle Lake State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4028 9084 4052 9090 4063 9059 4063 9048
4041 9045 4038 9045 4028 9075
TIME...MOT...LOC 1857Z 248DEG 34KT 4050 9079
MCCLUREThe Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
1 hail. Local standard time, as filed.
The time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695177.